Side Effects of Drinking Senna Pod Tea
Senna, an herbal stimulant laxative, is commonly used as a short-term treatment for constipation. Teas made from this harsh laxative enable bowel movements by irritating the lining of the colon, according to the University of Maryland Medical Center. Moderate doses of herbal stimulant laxatives may help to relieve constipation, but they are associated with many significant side effects. Anyone interested in using senna pod tea should consult a qualified health-care provider. This is especially important for people with medical conditions and people who are taking medication.
The University of Maryland Medical Center recommends senna pod tea only as a short-term constipation treatment. All stimulant laxatives can cause dependence if they are taken for extended periods of time. People who use senna pod tea routinely may find themselves unable to defecate without it.
According to the U.S. National Institutes of Health, senna can cause a change in the color of urine. This side effect may be alarming, but it is ultimately harmless.
Irritation and Cramping
Stimulant laxatives work by irritating the colon and stomach. This can lead to diarrhea intense cramping. Senna may cause permanent harm to the colon if it is used for an extended period of time, according to the National Institutes of Health.
Nausea and Vomiting
The National Institutes of Health lists nausea and vomiting as common side effects of senna use.
Diarrhea and vomiting from senna pod tea may cause dehydration. In severe cases, untreated dehydration may have fatal consequences. In March 2009, Strabroek News reported that two children had died of dehydration and electrolyte imbalance after taking senna pod tea leaves. Anyone experiencing dehydration symptoms should seek prompt medical care.
Senna, an herbal stimulant laxative, is commonly used as a short-term treatment for constipation. This can lead to diarrhea intense cramping. Senna may cause permanent harm to the colon if it is used for an extended period of time, according to the National Institutes of Health.